Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 159, NWS Nashville, TN

August 22, 2015Giles County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2015, 3:32 PM CDT for Giles County, Maury County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2015, 3:32 PM CDT (20:32 UTC)
Expired
Aug 22, 2015, 4:15 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Giles County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:40 PM CDTTSTM WND DMG4 Wnw Lynnville, TNTREES DOWN ON YOKELY RD. EVENT TIME RADAR ESTIMATED.
Aug 22, 3:45 PM CDTTSTM WND DMGLynnville, TNTREES DOWN ON HAPPY HILL RD IN LYNNVILLE. EVENT TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS54 KOHX 222032
SVROHX
TNC055-119-222115-
/O.NEW.KOHX.SV.W.0159.150822T2032Z-150822T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  MOUNT PLEASANT...OR 15 MILES SOUTH OF COLUMBIA...MOVING EAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNNVILLE AND CULLEOKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3536 8716 3545 8717 3555 8695 3545 8692
      3546 8694 3545 8695 3542 8696 3541 8692
      3536 8692
TIME...MOT...LOC 2031Z 257DEG 15KT 3541 8713 

HAIL...1.00IN
WIND...60MPH
 
$$

21
2 follow-up statements
906 
WWUS54 KOHX 222044
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT SAT AUG 22 2015

TNC055-119-222115-
/O.CON.KOHX.SV.W.0159.000000T0000Z-150822T2115Z/
GILES TN-MAURY TN-
344 PM CDT SAT AUG 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL GILES AND SOUTH CENTRAL MAURY COUNTIES...

AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF MOUNT PLEASANT...OR 13 MILES SOUTH OF COLUMBIA...MOVING EAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNNVILLE AND CULLEOKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3537 8709 3545 8709 3553 8695 3545 8692
      3546 8694 3545 8695 3542 8696 3541 8692
      3536 8692
TIME...MOT...LOC 2044Z 257DEG 15KT 3542 8706 

HAIL...1.00IN
WIND...60MPH
 
$$

21
355 
WWUS54 KOHX 222109
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SAT AUG 22 2015

TNC055-119-222119-
/O.EXP.KOHX.SV.W.0159.000000T0000Z-150822T2115Z/
GILES TN-MAURY TN-
409 PM CDT SAT AUG 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GILES AND SOUTH
CENTRAL MAURY COUNTIES WILL EXPIRE AT 415 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3537 8709 3545 8709 3553 8695 3545 8692
      3546 8694 3545 8695 3542 8696 3541 8692
      3536 8692
TIME...MOT...LOC 2108Z 257DEG 15KT 3542 8706 

$$

MR3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:59 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 22, 2:59 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT SAT AUG 22 2015

.DISCUSSION...

UPPER LOW SPINNING OVER ARKANSAS EVIDENT IN WATER VAPOR IS
RESPONSIBLE FOR THE SCATTERED SHOWERS AND STORMS FROM MO SEWD TO
AL. THE LINE OF SCATTERED ACTIVITY MARKS A MOISTURE BOUNDARY...BUT
THAT/S RUNNING INTO RELATIVELY DRIER AIR ACROSS MIDDLE AND ERN TN.
THINK THE CURRENT ACTIVITY WILL CONTINUE TO PUSH TOWARD NRN MIDDLE
TN AND WILL WEAKEN AFTER SUNSET RUNNING INTO THIS DRIER AIR AND AS
THE UPPER LOW PUSHES EAST OVERNIGHT. HAVE HIGHER POPS OVER THE SRN
HALF OF MIDDLE TN CLOSER TO THE HIGHER MOISTURE...WITH JUST SLIGHT
CHC POPS AFTER MIDNIGHT.

BY SUNDAY MORNING...A STRONGER UPPER LOW AND ASSOCIATED TROUGH
WILL MOVE ACROSS THE GREAT LAKES DRAGGING ITS COLD FRONT ACROSS
THE TN VALLEY LATE SUNDAY INTO EARLY MONDAY MORNING. WITH MOST OF
THE ENERGY FOCUSED WELL NORTH...JUST KEPT LOWER CHC POPS ACROSS
THE AREA WITH THE BEST CHC OCCURRING SUNDAY AFTERNOON OVER WRN
MIDDLE TN. UNIMPRESSED WITH THE DYNAMICS BUT SOME INSTABILITY IN
PLACE MAY LEAD TO A FEW STRONGER STORMS WITH GUSTY WINDS. DESPITE
MORE CLOUD COVER AND POTENTIAL FOR STORMS...SHOULD STILL REACH
HIGHS IN THE MID-UPPER 80S SUNDAY AFTERNOON.

THEREAFTER...THE COLD FRONT WILL USHER IN A COOLER AND DRIER HIGH
PRESSURE AND NW FLOW PATTERN FOR THE ENTIRE WORK WEEK. HIGHS IN
THE LOW 80S AND LOWS IN THE 50S WILL FEEL OUTSTANDING FOR LATE
AUGUST. WE SHOULD SEE WARMER TEMPS AT OR ABOVE CLIMO BY NEXT
WEEKEND WITH A SLIGHTLY MORE SOUTHERLY FLOW AS SFC HIGH PRESSURE
SLIDES EASTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  88  67  83 /  30  30  30   0
CLARKSVILLE    67  86  62  80 /  30  30  30   0
CROSSVILLE     66  82  66  78 /  30  30  30  10
COLUMBIA       67  88  67  83 /  40  30  20   0
LAWRENCEBURG   68  87  68  82 /  40  40  20   0
WAVERLY        67  86  64  81 /  40  40  30   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

AL
Hazardous weather outlook, Aug 22, 5:35 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CDT SAT AUG 22 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
535 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

19

In the hours before

Special weather statement, Aug 22, 3:23 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT SAT AUG 22 2015

TNZ060-061-095-222100-
MARSHALL TN-GILES TN-MAURY TN-
323 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILES...SOUTHERN
MAURY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 400 PM CDT...

AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MOUNT PLEASANT...OR 14 MILES SOUTHWEST OF COLUMBIA...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MOUNT PLEASANT...CORNERSVILLE...LYNNVILLE...I-65 EAST OF
COLUMBIA AND CULLEOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3539 8722 3543 8721 3544 8723 3543 8723
      3544 8729 3546 8729 3547 8728 3550 8728
      3550 8727 3551 8728 3565 8687 3537 8682
      3532 8721
TIME...MOT...LOC 2022Z 255DEG 27KT 3544 8717

21
Special weather statement, Aug 22, 3:23 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE
NASHVILLE TN 323 PM CDT SAT AUG 22 2015

TNZ060-061-095-222100-
MARSHALL TN-GILES TN-MAURY TN-
323 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY CONTINUES FOR NORTHWESTERN
GILES...SOUTHERN MAURY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 400
PM CDT...

AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MOUNT PLEASANT...OR 14 MILES SOUTHWEST OF COLUMBIA...
MOVING EAST AT 30 MPH.

ONE HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MOUNT PLEASANT...CORNERSVILLE...LYNNVILLE...I-65 EAST OF
COLUMBIA AND CULLEOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3539 8722 3543 8721 3544 8723 3543 8723
      3544 8729 3546 8729 3547 8728 3550 8728
      3550 8727 3551 8728 3565 8687 3537 8682
      3532 8721
TIME...MOT...LOC 2022Z 255DEG 27KT 3544 8717

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:18 PM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Wayne117 min
Aug 22, 3:23 PM CDTSpecial Weather StatementOHXMaury37 min
Aug 22, 3:57 PM CDTSpecial Weather StatementOHXMarshall48 min
Aug 22, 4:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall37 min
Aug 22, 6:36 PM CDTSpecial Weather StatementOHXGrundy24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.